How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask TherapistMarryAnn Your Own Question
TherapistMarryAnn
TherapistMarryAnn, Therapist
Category: Mental Health
Satisfied Customers: 5770
Experience:  Over 20 years experience specializing in anxiety, depression, drug and alcohol, and relationship issues.
54658078
Type Your Mental Health Question Here...
TherapistMarryAnn is online now
A new question is answered every 9 seconds

Hi my name is Tammy. I have four children and a wonderful husband.

This answer was rated:

Hi my name isXXXXX have four children and a wonderful husband. After my fourth child was born 7 1/2 years ago I experienced undescribable anxiety. I only slept a few hours in a 2 month period. My obgyn was too slow in helping me. I lost 45 lbs in 4 weeks. I felt I was loosing my mind. Finally he sent me to a mental health emergency center. The psychiatrist
their gave something to help me sleep. I slept over 20 hours straight. He prescibed clonazapan and paxil. I have been on 40 mg of paxil ever since. I just told my doctor the paxil isn't working anymore and he put me on 7mg of buspar 2 times a day. I also use clonazapan as needed, not on a reg. basis.

I want to get off paxil, but don't know how. Everytime I decrease my dose my head starts to have constant pressure headaches that don't stop until I increase my dose again. Do you have any insight? I also thought I should seek counceling. Do you recommend a psychologist or psychiatrist? Thank you for your time and help. I don't understand what happened to me 7 1/2 years ago. I feel like I can't go back to normal.

Hi, I'd like to help you with your problem.

 

I am sorry this has happened to you. Having a baby is quite an experience, but to have to deal with anxiety on top of it is disconcerting.

 

After reading about what you went through, I am very surprised no one has recommended therapy for you. Although medication is a wonderful alternative when your symptoms are overwhelming and you need help right away, after 7 plus years it seems obvious that other treatment options should have been offered.

 

My thought is that when you had your last child, you may have experienced post partum anxiety. This anxiety could either be a part of post partum depression, or it could be a post partum anxiety disorder. When you developed the symptoms, the medication probably helped but the initial anxiety symptoms were not addressed. With anxiety, once you experience the symptoms, it is a bewildering experience and it is difficult to get rid of without help. A therapist can help you understand your symptoms and find ways to reduce or eliminate the anxiety.

 

I'd like to recommend that you seek out a therapist that has experience with anxiety and if you can, find someone who has dealt with a post partum diagnosis. You should have a complete evaluation done which will tell you what kind of anxiety you are dealing with so treatment can be effective. Your therapist can be a psychologist, which is someone with either a doctorate in psychology or a special license, or a Master's level therapist who is considered a therapist or counselor. Either professional is qualified to help you. Who you chose should depend on who you are comfortable with and feel you would have a good working relationship with.

 

Cognitive Behavioral Therapy (CBT) has been shown to help anxiety sufferers regain their lives in a short period of time. You can ask your therapist about this kind of therapy and if it will work for you.

 

If you have not already, I would also ask your regular doctor for a complete physical exam including blood work. You want to be sure there is no physical cause for your symptoms. This is just routine and it clears the way to focus on your symptoms as emotional and not from a physical cause.

 

There are several books available that can help you with the anxiety. One is called The Anxiety and Phobia Workbook by Edmund Bourne. Also, When Panic Attacks: The New, Drug-Free Anxiety Therapy That Can Change Your Life by David D. Burns and The Cognitive Behavioral Workbook for Anxiety: A Step-by-Step Program by William J. Knaus. There are many others available on Amazon.com or your local library will probably be able to help you.

 

I hope this has helped you,

Kate

 

 

Customer: replied 5 years ago.
Can you give me any insight with the medicine part of it and what to do? Have your patients had a similar struggle getting off paxil?

Your doctor should be able to guide you on how to come off Paxil. Every person is different so withdrawal can have one set of symptoms for one person and be a completely different experience for another. I believe Paxil is part of a group of medications that must be discontinued slowly because of the side effects. Your doctor can give you a better understanding of how to progress with how to withdrawal the medication.

 

Regarding your other medications, it would be a good idea to see a therapist and have an evaluation first to determine what your diagnosis is so you can be treated with not only the right therapy, but the correct medication as well. Part of the issue here for you is the lack of a diagnosis. Just as your doctor could not treat you for a physical problem without a diagnosis, it is the same with any mental health issue. Your doctor may have given you a diagnosis on his own, but a mental health professional would provide a more accurate diagnosis and therefore a better idea of what kinds of treatments would work best for you.

 

Kate



Edited by Kate McCoy, M.Ed, NBCC, LPC on 1/4/2011 at 7:40 PM EST
TherapistMarryAnn and other Mental Health Specialists are ready to help you

Related Mental Health Questions